Alert archive / West Virginia / Wind Advisories in 2020

Wind Advisory 7, NWS Charleston, WV

May 19, 20206 counties in West Virginia

NWS Charleston, WV issued this wind advisory at May 19, 2020, 2:40 AM EDT for 6 counties in West Virginia. It took effect at May 19, 2020, 8:00 AM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 19, 2020, 2:40 AM EDT (06:40 UTC)
In effect from
May 19, 2020, 8:00 AM EDT
Expired
May 20, 2020, 3:34 AM EDT
In force
20 hr
Issued by
NWS Charleston, WV

Counties Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS71 KRLX 190640
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
240 AM EDT Tue May 19 2020

WVZ516-518-520-522-523-526-191800-
/O.NEW.KRLX.WI.Y.0007.200519T1200Z-200520T1200Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
240 AM EDT Tue May 19 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
WEDNESDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 48 mph 
  expected.

* WHERE...Southeast Raleigh, Southeast Fayette, Southeast 
  Nicholas, Southeast Webster, Northwest Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 8 AM this morning to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
698 
WWUS71 KRLX 191212
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
812 AM EDT Tue May 19 2020

WVZ516-518-520-522-523-526-192015-
/O.CON.KRLX.WI.Y.0007.000000T0000Z-200520T1200Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
812 AM EDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 48 mph 
  expected.

* WHERE...Southeast Raleigh, Southeast Fayette, Southeast 
  Nicholas, Southeast Webster, Northwest Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 8 AM this morning to 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
565 
WWUS71 KRLX 191802
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
202 PM EDT Tue May 19 2020

WVZ516-518-520-522-523-526-200300-
/O.CON.KRLX.WI.Y.0007.000000T0000Z-200520T1200Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
202 PM EDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southeast Randolph, Southeast Nicholas, Southeast 
  Webster, Northwest Pocahontas, Southeast Fayette and Southeast 
  Raleigh Counties.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
403 
WWUS71 KRLX 200051
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
851 PM EDT Tue May 19 2020

WVZ516-518-520-522-523-526-200900-
/O.CON.KRLX.WI.Y.0007.000000T0000Z-200520T1200Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
851 PM EDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Southeast Randolph, Southeast Nicholas, Southeast 
  Webster, Northwest Pocahontas, Southeast Fayette and Southeast 
  Raleigh Counties.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
916 
WWUS71 KRLX 200734
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
334 AM EDT Wed May 20 2020

WVZ516-518-520-522-523-526-200845-
/O.CAN.KRLX.WI.Y.0007.000000T0000Z-200520T1200Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
334 AM EDT Wed May 20 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished overnight, with gusts even along the highest
ridges less than 40 mph. While gusty winds will continue today, 
they are not expected to increase again. Therefore, the wind 
advisory is cancelled.

$$

TRM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at May 19, 1:28 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 19, 1:28 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
128 AM EDT Tue May 19 2020

.SYNOPSIS...
Slow moving stacked low pressure brings rounds of showers and
storms this work week, more numerous for the first half of the
week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 940 PM Monday...

Updated chances of precipitation through the morning to be more
representative of current radar. Looks more like scattered
showers in the area currently, with chances increasing again
later tonight into Tuesday morning. Also slightly adjusted
temperatures overnight as well as slightly increased wind gusts
overall to better represent current conditions.

As of 1210 PM Monday...

Overall, little change to the forecast from previous shifts.
Stacked low pressure system still across the midwest, with
surface front across eastern Indiana, extending south into
western KY/TN. Warm moist feed of air being advected into the
region, with satellite estimates of PW around 1.5 across western
zones. Convection was starting to kick off out ahead of
aforementioned frontal boundary this afternoon, and expect
convective development to continue and affect mainly western
zones. There still exists a low end threat for a tornado this
afternoon/evening, mainly across parts of NE KY and adjacent srn
Ohio/WV counties, as aforementioned low slowly drifts south and
east with time, enhancing lift, and low level shear, in an
increasingly unstable environment. SPC has placed western zones
in a marginal risk to account for this.

As previously mentioned, did elect to go ahead and expand the
flash flood watch a tier of counties east to account for any
uncertainty in development of convection this afternoon,
although greatest risk will still lie in counties in the
original watch as these are more favorable for development of
convection as frontal boundary continues to nudge eastward. Bulk
of convection should wane later this evening.

The low will continue to sink south and east into the Tennessee
Valley region late tonight and on Tuesday, with additional
rounds of heavy rains due to high moisture content air and
lift as low continues to rotate across the region. Gusty winds
will also develop tonight across the region, particularly
across the higher terrain counties, as llj develops and
strengthens as low moves south.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
As of 250 PM Monday...

A strong cut-off low is expected to linger to our southwest through
Thursday. Moisture will feed into the area as the system lingers
over Tennessee, bringing continued rainfall and possibly some
thunderstorms to the area.

Elected to maintain the given NBM QPF amounts as it seemed to
represent the newer guidance fairly well...with lower amounts
possible in some portions of the area than previously thought.
With abundant moisture and the long duration of the event, still
concerned about the possibility of flooding/flash flooding
especially to the south where the risk of excessive rainfall is
greater.

Temperatures will likely start off below normal on Wednesday,
then warm to normal for Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 253 PM Monday...

The aforementioned low pressure system should gradually move
out of the area, finally exiting over the weekend. At present,
the track this system will take is a bit uncertain. The GFS
takes it northwest into the Great Lakes Region, while the ECMWF
favors a track further to the south that pushes the system
across the area and then toward the East Coast. Following this,
models begin to introduce ridging in the upper levels for the
latter half of the weekend into early next week.

Temperatures should be fairly warm throughout the period with highs
beginning near normal and gradually climbing into the 80s for much
of the area by early next week.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 125 AM Tuesday...

Radar imagery continues to show intermittent light showers moving
north across most parts of the forecast area overnight. These
showers could produce MVFR conditions along their path. A brief
period of IFR can not be ruled out in post rain dense fog.
Otherwise, VFR conditions will prevail outside rain showers.

Models show 40-45 knots at 2,000 feet by 10-12Z this morning. Lower
atmosphere has decouple some keeping sfc winds below around 5 knots.
Therefore, coded LLWS for CRW and PKB through 14Z, when wind
will pick up quickly gusting to 25-30 knots or higher at
elevated terrain through the day.

Conditions will remains mostly VFR during the day Tuesday outside
rain showers.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: More widespread MVFR conditions may
develop overnight than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             TUE 05/19/20
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    M    M
HTS CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    L    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z WEDNESDAY...
IFR conditions could become widespread in showers Tuesday and
Wednesday, as a slow moving system remains in the vicinity.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through this evening for WVZ005>007.
OH...Flash Flood Watch through this evening for OHZ066-067-075-
     083>087.
KY...Flash Flood Watch through this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...SL/JLB
NEAR TERM...SL/CG
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...ARJ
Hazardous weather outlook, May 18, 9:00 PM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
900 PM EDT Mon May 18 2020

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-200100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
900 PM EDT Mon May 18 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ076-VAZ003-004-WVZ008>011-013>020-024>034-039-040-515>526-200100-
Washington-Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
900 PM EDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and storms are expected through at least mid week.
Repetitive rounds of rain may cause drainage issues and water issues
in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 18, 11:14 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
1114 PM EDT Mon May 18 2020

KYZ101>103-190400-
Boyd-Greenup-Carter-
1114 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOYD...GREENUP AND
EAST CENTRAL CARTER COUNTIES...

At 1114 PM EDT, a strong thunderstorm was located over Oldtown, or
near Grayson, moving north at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greenup, Load, Coalton, Greenbo Lake, Oldtown, Naples, Letitia,
Flatwoods, South Shore, Wurtland, Hopewell, Warnock, Grays Branch and
South Portsmouth.

This includes Interstate 64 in Kentucky between mile markers 175 and
180.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3868 8303 3870 8304 3872 8303 3873 8300
      3872 8298 3875 8292 3875 8288 3874 8287
      3869 8288 3866 8286 3862 8286 3858 8284
      3856 8278 3856 8276 3836 8278 3836 8299
      3864 8306
TIME...MOT...LOC 0314Z 178DEG 25KT 3843 8290

11
Special weather statement, May 18, 11:58 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
1158 PM EDT Mon May 18 2020

OHZ083-086-087-190430-
Jackson-Gallia-Lawrence-
1158 PM EDT Mon May 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GALLIA...SOUTHERN
JACKSON AND CENTRAL LAWRENCE COUNTIES...

At 1158 PM EDT, a strong thunderstorm was located over Ironton,
moving northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ironton, Coal Grove, Oak Hill, Rio Grande, Lake Vesuvius, Gallia,
Russell, Vernon, Waterloo, Aid, Hanging Rock, Mabee, Petersburg,
Gage, Pedro and Centerpoint.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3906 8280 3881 8225 3848 8259 3852 8268
      3856 8273 3857 8280 3860 8274 3865 8277
      3868 8276 3868 8270 3875 8270 3875 8266
      3883 8265 3885 8266 3886 8276 3894 8275
      3895 8281
TIME...MOT...LOC 0358Z 203DEG 33KT 3855 8267

11

Nearby

Wind Advisories in West Virginia, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.